Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 77, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 17, 2005, 9:28 PM PDT for San Bernardino County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2005, 9:28 PM PDT (04:28 UTC)
- Expired
- Oct 17, 2005, 9:54 PM PDT
- In force
- 26 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 86 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 4.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 180429 SVRVEF CAC071-180515- /O.NEW.KVEF.SV.W.0077.051018T0428Z-051018T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 928 PM PDT MON OCT 17 2005 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 1015 PM PDT * AT 925 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER EAST CENTRAL SAN BERNARDINO COUNTY...OR ABOUT 36 MILES SOUTHWEST OF SEARCHLIGHT...AND MOVING NORTHWEST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL SAN BERNARDINO COUNTY AT 940 PM PDT RURAL NORTHERN SAN BERNARDINO COUNTY AT 1010 PM PDT DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3494 11529 3509 11517 3552 11596 3531 11612 $$ MORGAN
1 follow-up statement
000 WWUS55 KVEF 180454 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 953 PM PDT MON OCT 17 2005 CAC071-180503- /O.CAN.KVEF.SV.W.0077.000000T0000Z-051018T0515Z/ SAN BERNARDINO CA- 953 PM PDT MON OCT 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY IS CANCELLED... AT 952 PM...DOPPLER RADAR INDICATED THAT THE THUNDERSTORM OVER CENTRAL SAN BERNARDINO COUNTY HAD WEAKENED...AND WAS NO LONGER SEVERE. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3494 11529 3509 11517 3552 11596 3531 11612 $$ MORGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 4:10 PM PDT, 5 hours 18 minutes earlier.
Area forecast discussion, Oct 17, 4:10 PM PDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 410 PM PDT MON OCT 17 2005 .SYNOPSIS...A STRONG AREA OF LOW PRESSURE LOCATED OFF THE NORTHERN BAJA COAST WILL MOVE NORTHEAST ACROSS THE AREA THROUGH TUESDAY NIGHT. THE SYSTEM WILL BRING MODERATE TO LOCALLY HEAVY RAINFALL ACROSS MUCH OF THE SOUTHERN FORECAST AREA. SNOW IS NOT EXPECTED TO BE A PROBLEM WITH SNOW LEVELS REMAINING ABOVE 8000 FEET. DRIER AIR WILL BEGIN TO SPREAD INTO THE AREA FROM THE WEST LATE TUESDAY NIGHT AND WEDNESDAY. && .SHORT TERM...WV IMAGERY SHOWS THE LOW PRESSURE SYSTEM CONTINUING TO ROTATE OFF THE SOUTHERN CALIFORNIA COAST NEAR SAN DIEGO. THE CURRENT FORECAST FOLLOWS THE GFS AS IT HAS SHOWN THE GREATEST CONSISTENCY AND APPEARS TO HAVE THE BEST HANDLE ON CURRENT MOISTURE AND PRECIP TRENDS. THE GFS FORECASTS THE LOW TO MOVE TO THE NORTHEAST BEGINNING TONIGHT AND CONTINUING THROUGH TUE/TUE NIGHT BECOMING CENTERED NEAR THE FOUR CORNERS REGION BY WEDNESDAY MORNING. STORM TOTAL QPF AMOUNTS ARE STILL IMPRESSIVE WITH THE 12Z RUN. WITH THE CENTER OF THE LOW AND ITS ASSOCIATED COLD POOL TRACKING ACROSS SAN BERNARDINO CLARK AND MOHAVE COUNTIES OVERNIGHT AND TUESDAY...THINK THAT RAIN WILL BECOME WIDESPEAD FIRST ACROSS SOUTHERN SAN BERNARDINO THIS EVENING AND EVENTUALLY SPREAD INTO THE REST OF THE COUNTY AND EXTREME SOUTHERN NEVADA AND MOHAVE COUNTY AFTER MIDNIGHT AND INTO TUESDAY MORNING. RAINFALL AMOUNTS OF UP TO AN INCH EXPECTED OVER A WIDESPREAD AREA WITH LOCALLY HEAVIER AMOUNTS POSSIBLE IN FAVORED UPSLOPE REGIONS WHERE UPWARDS OF 2 TO 3 INCHES WILL BE POSSIBLE FROM THIS STORM. IN ADDITION...EMBEDDED CONVECTION COULD ENHANCE RAINFALL AMOUNTS OVER A SHORT PERIOD OF TIME AND POTENTIALLY CAUSE FLASH FLOODING ACROSS FLOOD PRONE AREAS. SEE THE LATEST FLASH FLOOD WATCH STATEMENT THAT HAS BEEN ISSUED FOR SEVERAL AREAS TONIGHT AND TUESDAY. && .LONG TERM...WEAK HIGH PRESSURE EXPECTED OVER THE REGION THURSDAY THROUGH SUNDAY WITH NEAR NORMAL TEMPERATURES AND DRY CONDITIONS. BOTH THE DGEX/GFS SHOWING NEXT PACIFIC THROUGH APPROACHING THE AREA BY LATE SUNDAY AND MONDAY WITH INCREASING SOUTHWEST WINDS AND OCCASIONAL HIGH LEVEL MOISTURE. .AVIATION...UPPER LOW WILL STAY SOUTHWEST OF SAN DIEGO TODAY AND START MOVING NORTHEAST ACROSS SOUTHERN CALIFORNIA TUESDAY. SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT ALL CORRIDORS THROUGH TONIGHT AS THE UPPER LOW BEGINS TO SHIFT EAST. CEILINGS ARE EXPECTED TO LOWER THROUGH THIS AFTERNOON TO AROUND 4000 FT AGL AND VISIBILITIES 5SM IN RAIN. THESE CONDITIONS ARE EXPECTED TO REMAIN THROUGH THE NIGHT. .VEF WATCHES/WARNINGS/ADVISORIES... .NV...FLASH FLOOD WATCH FOR ZONES 16 AND 18-22 FROM 2 AM PDT TUESDAY UNTIL TUESDAY AFTERNOON. .AZ...FLASH FLOOD WATCH FOR ZONES 2-3 AND 36 FROM 2 AM MDT TUESDAY UNTIL TUESDAY AFTERNOON.. .CA...FLASH FLOOD WATCH FOR ZONE 28 FROM 5 PM PDT MONDAY UNTIL 3 PM PDT TUESDAY. FLASH FLOOD WATCH FOR ZONE 29 FROM 2 AM PDT UNTIL TUESDAY AFTERNOON. && SALMEN/GORELOW HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 17, 5:57 AM PDT, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 557 AM PDT MON OCT 17 2005 AZZ001>003-036-CAZ026>029-NVZ016>022-180700- NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES- DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY DESERTS- SAN BERNARDINO COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY- LAKE MEAD NATIONAL RECREATION AREA-SOUTHERN CLARK COUNTY- 557 AM PDT MON OCT 17 2005 /557 AM MST MON OCT 17 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT ACROSS SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AS A STRONG AREA OF LOW PRESSURE SLOWLY MOVES TOWARD SAN DIEGO. THE RAIN WILL BE HEAVY AT TIMES. HEAVY RAIN WILL CAUSE RUNOFF IN WASHES AND STREAMS AS WELL AS POORLY DRAINED INTERSECTIONS AND LOW-LYING AREAS SUCH AS UNDERPASSES. DEBRIS AND MUD MAY ALSO BE CARRIED ONTO ROADWAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY AS THE UPPER LOW STARTS TO MOVE EAST ACROSS SOUTHERN CALIFORNIA. HEAVY RAIN WILL STILL BE POSSIBLE ACROSS SOUTHERN NEVADA...NORTHWEST ARIZONA AND EASTERN CALIFORNIA. RAIN WILL BEGIN TO TAPER OFF TUESDAY NIGHT AS THE LOW MOVES TOWARD THE FOUR CORNERS. WEDNESDAY THROUGH SUNDAY WILL BE DRY WITH TEMPERATURES NEAR NORMAL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORTS SIGNIFICANT WEATHER CONDITIONS.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 7:44 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Oct 17, 10:40 PM PDT | Flash Flood Warning | VEF | San Bernardino | 110 min |
| Oct 18, 3:18 AM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 33 min |
| Oct 18, 3:31 AM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 44 min |
| Oct 18, 3:54 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Oct 18, 5:18 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.